North Carolina, 2016

Flash Flooding and Hail in North Carolina, September 28 to 30, 2016

September 28 to 30, 2016 · NWS RAH · 33 events in 14 counties and zones

A slow moving cold front moving into the area coupled with deep upper low settling southward into the Tennessee Valley region set the stage for multiple rounds of convection during the afternoon into the evening. Some of these storms produced large hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A slow moving cold front moving into the area coupled with deep upper low settling southward into the Tennessee Valley region set the stage for multiple rounds of convection during the afternoon into the evening. Some of these storms produced large hail and flash flooding. Some of the flooding was significant across the Sandhills region, where 6 to 10 inches or rain fell. Multiple roads were flooded and/or washed out, homes and businesses flooded, and dams were topped or breached across the Sandhills region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 28, 12:50 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 28, 12:50 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
150 PM EDT WED SEP 28 2016

.SYNOPSIS...
A potent upper level low over the Great Lakes will drift southward
through the Ohio valley today, stall over the Cumberland Plateau in
eastern Tennessee and Kentucky on Thursday and Friday, then
retrograde north through the Ohio valley and lower Great Lakes
this weekend.

&&

.NEAR TERM /TODAY AND TONIGHT/...
As of 1035 AM Wednesday...

Conditions still look favorable for severe storms and heavy rain
late this afternoon through at least early Thursday.  The quasi-
stationary synoptic front was analyzed over the Foothills yet again
this morning, having made little progress east without better
support from the upper low settling toward the Tenn Valley.  The
front isn't expected to move much today either, leaving central NC
well within the warm sector, which will be characterized by MLCAPE
upwards of 2000 J/KG owing to strong diabatic heating and warm
advection from the south.  Clusters of storms may contain supercells
by late this evening as mid-level winds increase to 40-50kt and near
surface flow backs/strengthens in response to the approaching upper
low, with increasing threat of a tornado toward the NC/VA border
where winds will likely be backed the most.

The biggest uncertainty is a focus for convective initiation given
just broad isentropic accent around 300K and the lack of strong
height falls/DCVA until later tonight.  Thus, convection is likely
to form on mesoscale boundaries (ie differential heating or
localized convergence), which makes it hard to prog a specific area
for hazard threats.  Mostly southwesterly deep layer flow will
cause bands to be oriented southwest to northeast and may train over
some unlucky areas.  PW is 1.75-2" and isolated storms have produce
2-4" of rain the past couple of days. The flash flood threat will be
greatest in urban areas. CAM ensembles still favor the US-1 corridor
for multiple rounds, and the threat of severe/flooding looks to be
greatest from 21z-03z, given best overlap of peak heating and
increasing forcing, though the forcing aspect will likely continue
some convection through he overnight hours.

With no airmass change, highs today will be very close to what we
saw on Tuesday ranging from upper 70s north to mid 80s south. Lows
65 to 70.

&&

SHORT TERM /Thursday through Friday/...
As of 120 PM Wednesday...

Additional showers and storms with training moderate to heavy rain
remains likely over Central NC Thu, with a gradual shift to the ENE
on Fri.

The powerful mid level low will continue to sit and spin over KY on
Thu before drifting/wobbling slightly northward to IN on Fri, with
lobes of DPVA sweeping through western and central NC, along/atop
the very slow-moving north-south oriented cold/occluded surface
frontal zone. PW values remain elevated (over 1.5") over all but the
far west Thu, shifting to east of I-95 Fri, beneath nearly
continuous bands of pronounced upper divergence. The WRF-ARW/NMM
both start the day Thu with a band of convection bisecting the
forecast area, drifting slowly eastward through the far eastern
Piedmont and Coastal Plain through Fri, filling in with better
coverage with time, with a cell motion that presents a threat for
training and resultant localized flooding. Will retain, with minor
tweaks, the overall pattern of the earlier forecast, with lower
chance pops west and high pops in the central/eastern CWA Thu,
trending lower WSW to ENE through Fri but remaining high in the far
eastern/NE forecast area Fri, tapering off further Fri night.

Temps both days will be held down by clouds/precip in the east and
by lowering post-front thicknesses in the western CWA. Highs in the
upper 70s to lower 80s Thu and in the mid 70s to lower 80s Fri,
still slightly above seasonal normals. Lows 60-68 Thu night and 54-
65 Fri night. -GIH

&&

.LONG TERM /Saturday through Wednesday/...
As of 430 AM Wednesday...

Overview: High confidence in dry/pleasant conditions over the
weekend and early next week gives way to below normal confidence
mid/late next week as a highly meridional synoptic pattern evolves
over the Continental US and a potentially significant tropical
cyclone (yet to develop) could threaten portions of the Southeast
coast.

A potent upper level low over the Great Lakes will drift southward
through the Ohio valley today, stall over the Cumberland Plateau in
eastern Tennessee and Kentucky on Thursday and Friday, then
retrograde north through the Ohio valley and lower Great Lakes this
weekend. An attendant cold front will track east of the Appalachians
on Thursday, then stall over eastern portions of the Carolinas
Friday into the weekend, gradually washing out late this weekend and
early next week. Forecast confidence is above average at the
beginning of the long term period (Fri-Sun), but decreases markedly
thereafter (Mon-Wed), primarily w/regard to the evolution of the
stalled/retrograding upper level low. The 00Z GFS indicates that the
upper low will track northward through New England Sun night, at
which point it is absorbed by the northern stream jet (Mon) and
tracks rapidly NE through the Canadian Maritimes into the northern
Atlantic (Tue), with subsidence in the wake of this feature aiding
amplification of a deep upper level ridge along the Eastern Seaboard
(Wed). The 00Z ECMWF is a little slower and a little further west
when retrograding the upper low northward over the weekend. As a
consequence, the upper low fails to rendezvous with the northern
stream jet (Mon-Tue) and cuts-off along the New England coast (Tue-
Wed), precluding significant amplification of an upper level ridge
along the Eastern Seaboard as depicted by the GFS.

If the robust tropical wave currently approaching the Windward
Islands develops into a significant tropical cyclone over the
Carribean late this weekend/early next week (as long range guidance
continues to suggest), then the evolution of the aforementioned
upper level low will likely become a critical piece of the puzzle in
determining it's track and potential impact on the Southeast US
coast mid/late next week. -Vincent

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 150 PM Wednesday...

Scattered of morning stratus has yielded VFR most everywhere, with
MVFR ceilings holding on in at INT and GSO.  Daytime heating and an
approaching deep upper low will trigger storms that should become
more numerous with time.  These will be scattered this afternoon and
early evening,but may become focused in a line tonight.  Some of the
storms may be strong with very heavy rain, and thus LIFR  conditions
are possible.  Some IFR ceilings should develop once the main area
of showers moves east, primarily around GSO/INT/RDU, tough additional
showers will still be possible throughout the night.

Typical daytime improvement in ceilings is expected Thursday
morning, though with the the frontal zone still over the region and
the upper low settling over the Tenn Valley, another round of strong
storms is expected Thursday afternoon.

Outlook: Drier air is finally expected to filter into the region on
Friday, leading to improved aviation conditions through the weekend.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Vincent
NEAR TERM...CBL/BS
SHORT TERM...Hartfield
LONG TERM...Vincent
AVIATION...BS
Hazardous weather outlook, Sep 28, 12:56 PM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
156 PM EDT WED SEP 28 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-291800-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
156 PM EDT WED SEP 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A DEEP UPPER LOW SETTLING OVER THE TENNESSEE VALLEY AND A STALLED
FRONT OVER NC WILL LEAD TO NUMEROUS SHOWERS AND STORMS THIS
AFTERNOON AND TONIGHT, SOME OF WHICH MAY BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE.
ADDITIONALLY, MULTIPLE ROUNDS OF HEAVY RAIN MAY ALSO LEAD TO
LOCALIZED FLOODING, ESPECIALLY IN URBAN AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE POSSIBLE AGAIN
THURSDAY AFTERNOON. A FEW STORMS COULD BECOME SEVERE. LOCALLY
HEAVY RAIN AND FLASH FLOODING ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5PM AND MIDNIGHT TONIGHT.

In the hours before

Special weather statement, Sep 28, 1:21 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
221 PM EDT WED SEP 28 2016

NCZ075-077-086-088-281915-
CUMBERLAND  NC-HOKE  NC-MOORE  NC-HARNETT  NC-
221 PM EDT WED SEP 28 2016

 ...DEVELOPING SHOWERS AND STRONG THUNDERSTORMS WILL MOVE ACROSS
NORTHERN CUMBERLAND...NORTHERN HOKE...SOUTHEASTERN MOORE AND HARNETT
COUNTIES THROUGH 315 PM EDT...

AT 218 PM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
STRONG THUNDERSTORMS ACROSS THE SANDHILLS...MOVING NORTHEAST AT
20 MPH.

THE STRONGEST STORMS WILL MOVE ACROSS NORTHWESTERN CUMBERLAND COUNTY
AND SOUTHERN HARNETT COUNTY. PEA SIZE HAIL AND WIND GUSTS UP TO 40
MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...SOUTHERN PINES...RAEFORD...LILLINGTON...FORT BRAGG...
PINEHURST...ABERDEEN...GODWIN...POPE AFB AND SPRING LAKE.

LAT...LON 3506 7948 3524 7949 3531 7919 3531 7918
      3547 7901 3542 7874 3523 7866 3509 7867
      3500 7867 3499 7940
TIME...MOT...LOC 1818Z 226DEG 15KT 3512 7907

BLAES
Special weather statement, Sep 28, 2:01 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
301 PM EDT WED SEP 28 2016

NCZ021-022-038-282000-
GUILFORD  NC-DAVIDSON  NC-FORSYTH  NC-
301 PM EDT WED SEP 28 2016

 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF NORTHERN
GUILFORD...NORTHERN DAVIDSON AND FORSYTH COUNTIES UNTIL 400 PM EDT...

AT 257 PM EDT...DOPPLER RADAR WAS TRACKING LINE OF STRONG
THUNDERSTORMS STRETCHING FROM CLEMMONS SOUTHWEST OF WINSTON-
SALEM TO NORTH OF GREENSBORO...MOVING NORTHEAST AT 25 MPH.

HEAVY DOWNPOURS COULD PRODUCE MINOR FLOODING...ESPECIALLY ON ROADS
AND IN LOW LYING AREAS. IN ADDITION, WIND GUSTS UP TO 40 MPH AND
SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GREENSBORO...WINSTON-SALEM...HIGH POINT...LEXINGTON...KERNERSVILLE...
CLEMMONS...BERMUDA RUN...LEWISVILLE...SUMMERFIELD AND STOKESDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS...STANDING WATER IN LOW LYING
AREAS...AND MINOR FLOODING OF CREEKS...STREAMS...AND AREAS OF POOR
DRAINAGE. DRIVERS HEADED HOME THIS AFTERNOON ARE URGED TO SLOW DOWN
AND USE EXTRA CAUTION TO AVOID HYDROPLANING...ESPECIALLY IN URBAN
AREAS WHERE PROLONGED HEAVY RAIN CAN QUICKLY LEAD TO FLOODING.

&&

LAT...LON 3626 8013 3624 7954 3572 8042 3574 8046
      3579 8048 3581 8047 3583 8049 3584 8048
      3583 8046 3583 8043 3585 8042 3584 8039
      3586 8039 3588 8042 3589 8037 3593 8037
      3606 8046 3604 8049 3606 8051 3607 8051
TIME...MOT...LOC 1857Z 240DEG 20KT 3610 8019

13

The radar

The Raleigh/Durham radar (KRAX), 22 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

17 hail, 15 flash flood, 1 lightning. Local standard time, as filed.

Hail, Johnston

When
September 28, 2:11 PM EST
Where
Johnston County, 0.89 mi SE of Emit
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.720, -78.260

Hail, Cumberland

When
September 28, 2:15 PM EST
Where
Cumberland County, 2.68 mi NW of Wade
Measured
1 in hail
Reported by
Public
Coordinates
35.200, -78.780

Hail, Johnston

When
September 28, 2:15 PM EST
Where
Johnston County, 3.95 mi ESE of Emit
Measured
1 in hail
Reported by
Public
Coordinates
35.700, -78.210

Hail, Forsyth

When
September 28, 2:30 PM EST
Where
Forsyth County, 2.66 mi SE of Guthrie
Measured
1.25 in hail
Reported by
Social Media
Coordinates
36.090, -80.140

Hail, Guilford

When
September 28, 3:37 PM EST
Where
Guilford County, 0.28 mi ESE of Osceola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.228, -79.615

Pea to quarter size hail was reported near the intersection of North Carolina Highways 61 and 150.

Hail, Durham

When
September 28, 3:45 PM EST
Where
Durham County, 0.56 mi W of Lowes Grove
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.900, -78.890

Hail, Harnett

When
September 28, 3:45 PM EST
Where
Harnett County, 3.5 mi S of Dunn
Measured
1 in hail
Reported by
Public
Coordinates
35.270, -78.610

Hail, Vance

When
September 28, 4:05 PM EST
Where
Vance County, 0.56 mi W of Middleburg
Measured
1 in hail
Reported by
Social Media
Coordinates
36.400, -78.330

Hail, Guilford

When
September 28, 4:25 PM EST
Where
Guilford County, 1.38 mi S of Greensboro
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.050, -79.798

Golf ball size hail was reported on Randleman Road.

Flash Flood, Harnett

When
September 28, 4:30 PM EST to September 29, 4:30 AM EST
Where
Harnett County, 1.3 mi SSW of Dunn to 4.37 mi SSE of Dunn
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.302, -78.628

Heavy rain caused flash flooding in and around the Dunn area. Several roads were flooded or closed, including George Perry Lee Road on the northeast side of Dunn.

Hail, Guilford

When
September 28, 5:00 PM EST
Where
Guilford County, 0.69 mi S of Sedalia
Measured
1 in hail
Reported by
Public
Coordinates
36.060, -79.620

One inch diameter hail was reported on I-85 at mile marker 134.

Hail, Guilford

When
September 28, 5:03 PM EST
Where
Guilford County, 0.89 mi SE of Sedalia
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.060, -79.610

Hail, Alamance

When
September 28, 5:10 PM EST
Where
Alamance County, 1.78 mi SW of Burlington
Measured
1 in hail
Reported by
Public
Coordinates
36.080, -79.450

Hail, Person

When
September 28, 5:19 PM EST
Where
Person County, 2.35 mi SSE of Longs Store
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.390, -79.060

Hail, Alamance

When
September 28, 5:35 PM EST
Where
Alamance County, 0.56 mi E of Mebane
Measured
1 in hail
Reported by
Public
Coordinates
36.100, -79.270

Hail, Person

When
September 28, 5:53 PM EST
Where
Person County, Roxboro
Measured
1.75 in hail
Reported by
Public
Coordinates
36.400, -78.980

Hail, Person

When
September 28, 5:53 PM EST
Where
Person County, 1.4 mi S of Paynes Tavern
Measured
1.75 in hail
Reported by
Public
Coordinates
36.330, -79.017

Quarter to golf ball size hail on Hurdle Mills Road.

Flash Flood, Cumberland

When
September 28, 6:30 PM EST to September 29, 8:30 AM EST
Where
Cumberland County, 0.92 mi NW of Manchester to 2.63 mi NW of (Fbg)ft Bragg
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
35.209, -78.993

Heavy rain caused flash flooding at numerous locations across Cumberland County, including the areas of Fayetteville, Spring Lake, Godwin, and Hope Mills. Cross Creek Mall and other areas along Cross Creek were particularly hard hit. Also, Wapiti Drive on the north side of Spring Lake was closed due to flooding and Sykes Pond Road near Rockfish was washed out. Residents were stranded or needed to be rescued from their homes in the vicinity of South Reilly Road and Cliffdale Road.

Hail, Davidson

When
September 28, 6:45 PM EST
Where
Davidson County, 3.23 mi SSE of Wallburg
Measured
1 in hail
Reported by
Social Media
Coordinates
35.980, -80.100

Flash Flood, Alamance

When
September 28, 8:00 PM EST to 10:00 PM EST
Where
Alamance County, 0.81 mi W of Burlington to 0.6 mi WNW of Burlington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.100, -79.445

Vehicles were partially submerged due to flooded roadways.

Flash Flood, Alamance

When
September 28, 8:30 PM EST to 10:00 PM EST
Where
Alamance County, 1.35 mi WSW of Burlington to 0.9 mi SSE of Glen Raven
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.091, -79.452

Several road were closed in Burlington.

Flash Flood, Hoke

When
September 28, 8:30 PM EST to September 29, 1:30 AM EST
Where
Hoke County, 1.96 mi NNW of Arabia to 1.98 mi SSE of Arabia
Cause
Heavy Rain
Property damage
$50,000
Reported by
911 Call Center
Coordinates
34.976, -79.135

Heavy rain resulted in flash flooding near residences on McLean Loop Road near Arabia Road. Several roads were also closed in that area. The shoulder was washed out on two of the roads, Golf Course Road between Ellis Road and Phillipi Church Road and Old Wire Road between Arabia Road and McGougan Road.

Flash Flood, Alamance

When
September 28, 9:30 PM EST to 10:00 PM EST
Where
Alamance County, 1.31 mi ESE of Pleasant Grove to 1.11 mi SW of Just Xrds
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
36.190, -79.310

A 14 foot section of Tangle Ridge Road was reported washout, due to flood waters.

Lightning, Moore

When
September 28, 11:20 PM EST
Where
Moore County, 1.31 mi NNW of Southern Pines Arpt
Property damage
$40,000
Reported by
911 Call Center
Coordinates
35.247, -79.389

The kitchen of a residence caught fire after lightning struck a tree and traveled along a fence and into the home. The strike also caused a gas leak in the home. The fire and was quickly contained and did minimal damage to the kitchen, however the lightning strike did considerable damage to the electrical circuits and possibly HVAC system.

Flash Flood, Moore

When
September 29, 2:08 AM EST to 7:30 AM EST
Where
Moore County, 2.35 mi WNW of Lobelia to 2.03 mi SW of Mt Pleasant
Cause
Heavy Rain
Property damage
$100,000
Reported by
911 Call Center
Coordinates
35.237, -79.236

Heavy rain resulted in flash flooding southeast of Vass, mainly at residences along the Little River, but also near the intersection of Lobelia Road and McGill Road. Sections of Lobelia Road were either partially or completely washed out between McGill Road and Sarason Place.

Flash Flood, Moore

When
September 29, 2:18 AM EST to 6:20 AM EST
Where
Moore County, 0.65 mi SW of Pinehurst to 0.99 mi N of Vina Vista
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.192, -79.487

Heavy rain resulted in flash flooding at the intersection of Morganton Road and Highway 5. The flood waters were up to the door of multiple vehicles.

Flash Flood, Richmond

When
September 29, 2:20 AM EST to 6:30 AM EST
Where
Richmond County, 2.65 mi SSE of Derby to 2.86 mi NNW of Hoffman
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.118, -79.624

Heavy rain resulted in Flash Flooding along short section of Derby Road near Old Leaf Farms Road. The road was completely under water and impassable.

Flash Flood, Harnett

When
September 29, 3:00 AM EST to 8:30 AM EST
Where
Harnett County, 3.83 mi E of Pineview to 1.1 mi E of Overhills
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.311, -79.013

Heavy rain resulted in flash flooding, which closed 10 to 15 roads in the Anderson Creek area. A section of Thompson Road was washed out by flood waters.

Flash Flood, Hoke

When
September 29, 3:00 AM EST to 8:00 AM EST
Where
Hoke County, 1.53 mi ENE of Raeford Muni Arpt to 2.74 mi NNW of Rockfish
Cause
Heavy Rain
Property damage
$150,000
Reported by
911 Call Center
Coordinates
35.027, -79.154

Numerous roads were closed due to flooding between Raeford and Rockfish. Johnson Mill Road was washed out in two places between Fayetteville Road and Pittman Grove Church Road, where the road goes over Black Branch and Puppy Creek. The shoulders of Lindsay Road and Galatia Church Road were also washed out.

Flash Flood, Moore

When
September 29, 3:00 AM EST to 6:30 AM EST
Where
Moore County, 3.04 mi N of Southern Pines Arpt to 2.48 mi NNW of Southern Pines Arpt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.273, -79.389

Lakeview drive at Thagard Lane was closed due to flash flooding.

Flash Flood, Wayne

When
September 29, 9:15 AM EST to 11:00 AM EST
Where
Wayne County, 2.7 mi WSW of Pikeville to 2.91 mi W of Genoa
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.486, -78.025

Several roads were flooded in the Goldsboro area, including Highway 55 and Wayne Memorial Drive.

Flash Flood, Cumberland

When
September 29, 10:00 AM EST to September 30, 9:00 AM EST
Where
Cumberland County, 0.69 mi N of Manchester to 1.27 mi ENE of Manchester
Cause
Dam / Levee Break
Property damage
$1.0 million
Reported by
County Official
Coordinates
35.210, -78.980

A large breach in Long Valley Farm Lake Dam near Carvers Creek State Park was reported. Water was reported surging into Jumping Run Creek and surrounding roads.

Flash Flood, Hoke

When
September 29, 10:25 AM EST to September 30, 9:00 AM EST
Where
Hoke County, 1.31 mi NNW of Rockfish to 1.45 mi NNW of Rockfish
Cause
Dam / Levee Break
Property damage
$1.0 million
Reported by
County Official
Coordinates
34.998, -79.076

Dam on a lake adjacent to McLaughlin Lake failed, dumping water into McLaughlin Lake which over topped it's dam and flooded surrounding roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660168, 660175, 660184, 660181, 660170, 660169, 660174, 660182, 660171, 661414, 660173, 660172, 660177, 660176, 660180, 660178, 660179, 661436, 660183, 660255, 660257, 661442, 660258, 661479, 661456, 661477, 661463, 661465, 661468, 661480, 661470, 661537, 661533.